Nebraska, 2017

Hail in Nebraska, September 15, 2017

September 15, 2017 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed over central and eastern Nebraska along a northeast to southwest frontal boundary during the evening of the 15th. One thunderstorm in Boone County produced up to nickel size hail south of Albion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over central and eastern Nebraska along a northeast to southwest frontal boundary during the evening of the 15th. One thunderstorm in Boone County produced up to nickel size hail south of Albion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 5:12 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 15, 5:12 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
612 PM CDT Fri Sep 15 2017

.SHORT TERM...(Tonight through Monday)
Issued at 317 PM CDT Fri Sep 15 2017

A prominent vorticity maximum over the northern High Plains this
afternoon will weaken as it translates northeast across the
western Dakotas tonight. The trailing influence of this
disturbance is presently tracking through central into eastern NE,
and is responsible for weak elevated convection ongoing across the
area. Meanwhile, a related surface low over southeast SD as of
20z will continue northeast into MN tonight while an associated
cold front edges southeast into the forecast area.

Strong boundary-layer heating ahead of the cold front is
contributing to deepening cumulus development from north-central
into western NE. Current SPC mesoanalysis data indicate that the
cap is weakening along the boundary with warm-sector mlCAPE vales
of 1000-1500 J/kg. Latest convection-allowing model guidance is
suggestive that widely scattered storms will eventually develop
late this afternoon into evening with this activity potentially
affecting portions of northeast NE. Given the presence of steep
low to mid-level lapse rates and modest vertical shear, the
potential will exist for a strong storm or two capable of gusty
winds and perhaps some hail.

Persistent warm advection and isentropic upglide along a
nocturnal LLJ will support a continued chance of thunderstorms
overnight; especially over the northern half of the forecast
area.

On Saturday and Saturday night, another strong shortwave trough
will eject from the northern Rockies into the northern Plains,
depressing the mid-level height field over the mid-MO Valley.
This will encourage the southward advance of the surface cold
front through the area with afternoon temperatures ranging from
the upper 80s over southeast NE to mid 60s north of the boundary
across northeast NE. The warm and humid conditions ahead of the
front will fuel thunderstorm development by mid to late afternoon
from portions of western IA into southeast NE. A few of these
storms could be severe and capable of large hail and damaging
winds. The showers and storms should taper off from north to south
on Saturday night as the front shifts south of the area.

Sunday and Sunday night, surface high pressure will quickly build
through the area ahead of a deepening lee trough over the High
Plains. Strengthening low-level warm advection on the backside of
the high will support increasing clouds through the day with highs
ranging from upper 70s south to around 70 north. Shower and
thunderstorm chances will increase Sunday night as the warm
advection is augmented by the approach of a low-amplitude
shortwave trough from the High Plains.

It appears that showers and thunderstorms will continue across
parts of the area through at least the first part of Monday with
the arrival of the aforementioned shortwave trough. High
temperatures will be affected by how quickly the clouds and
precipitation clear with readings in the mid 70s to lower 80s
currently forecast.

.LONG TERM...(Monday night through Friday)
Issued at 317 PM CDT Fri Sep 15 2017

An active weather pattern will persist through the long-term
period with a strong shortwave trough moving through the northern
and central Plains Tuesday night into Wednesday, and potentially
another system affecting the region by the end of the work week.
A surface front will oscillate back and forth across the area,
supporting a chance of showers and thunderstorms, especially from
Wednesday night into Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Sep 15 2017

The aviation weather will be more active than it has been
recently. Low clouds are likely to fill in behind a cold front
that will be pushing through eastern Nebraska through Saturday.
TSRA possible this evening, mainly at KOFK but we could see
isolated activity at all three TAF sites later tonight. Did
mention some LLWS just at KLNK and KOMA for now, where low level
jet may be the strongest. Winds will shift to north or northwest
with the frontal passage.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Sep 15, 2:44 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Fri Sep 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated strong storms are possible mainly this evening across
portions of northeast Nebraska west of a Wayne to Columbus line.
Gusty winds and small hail will be the primary hazards.

Scattered, non-severe thunderstorms are possible across much of
northeast Nebraska overnight into early Saturday with more
isolated development possible across the remainder of the area.

Additional thunderstorms are expected to develop along and
immediately behind a cold front moving through the area on
Saturday afternoon. The greatest threat for a few strong to severe
storms will exist generally along and south of I-80 after 3 PM.
Hail and damaging wind gusts will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Isolated strong storms remain possible into Saturday night, mainly
over southeast Nebraska and southwest Iowa.

There is a good chance for thunderstorms Sunday night into early
Monday, with potential for a few strong storms and locally heavy
rainfall.

There are a few additional chances for storms through the week.
Currently the best chance appears to be late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight and Saturday.

In the hours before

Special weather statement, Sep 15, 7:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
828 PM CDT FRI SEP 15 2017

NEZ030-160215-
Boone NE-
828 PM CDT FRI SEP 15 2017

...Significant Weather Advisory for NORTHWESTERN BOONE COUNTY UNTIL
915 PM CDT...

At 827 PM CDT, Doppler radar was tracking strong thunderstorms
located around 6 miles north of Wolbach, or 29 miles east of Ord,
moving northeast at 35 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Cedar Rapids, Petersburg, Primrose and Loretto.

LAT...LON 4191 9829 4188 9790 4148 9820 4148 9829
      4179 9830
TIME...MOT...LOC 0127Z 214DEG 29KT 4149 9837

MILLER

The radar

The Omaha radar (KOAX), 141 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
September 15, 8:05 PM CST
Where
Boone County, 2.07 mi S of Albion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.670, -98.000

Nickel size hail fell from a thunderstorm south of Albion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722335.